South Dakota, 2020

High Wind in South Dakota, March 4, 2020

March 4, 2020 · NWS UNR · 5 events in 5 counties and zones

Strong winds developed behind a cold front during the afternoon hours. A few wind gusts over 60 mph were recorded across parts of the northwestern and west central South Dakota plains.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Strong winds developed behind a cold front during the afternoon hours. A few wind gusts over 60 mph were recorded across parts of the northwestern and west central South Dakota plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Mar 4, 10:23 AM MST, 3 hours 37 minutes earlier.

Area forecast discussion, Mar 4, 10:23 AM MST, 3 hours 37 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1023 AM MST Wed Mar 4 2020

.DISCUSSION...(Today Through Tuesday)
Issued at 232 AM MST Wed Mar 4 2020

09z surface analysis had lee trough from central MT into central
WY. Mostly clear skies over the CWA. Water vapour had next system
of interest over southwest Canada.

Today/tonight, southwest Canada shortwave moves southeast creating
low pressure over southern Canada that will drag a cold front
through the CWA tonight. Ahead of the wave, steep low-level lapse
rates present. Combination of daytime insolation and approaching
shortwave/front will be sufficient for showery precipitation this
afternoon/evening, especially over the northwest. A bit of SBCAPE
forecast, so wouldn't be surprised to see a few lightning
strikes. Thermal profiles suggest minor snow accumulations
possible over the highest Black Hills. Boundary layer winds
increase to 30-40kts by afternoon/evening. Bufkit momentum
transfer/ensemble probabilities suggest marginal wind advisory
criteria over the far northwest this afternoon and then this
evening with the cold front passage. Squeeze zone just east of the
Black Hills most likely to be affected as 3-6mb/3hr pressure
rises move through mid-evening. Wind advisory may be needed if
mixing at night is sufficient. Temperatures will be near guidance.

Thursday, gradient zippy over central SD which may produce advisory
winds, especially in the morning. Otherwise, decent day in store
with temperatures near guidance.

Friday/Saturday, upper/thermal ridge conspire to produce some lovely
early March weather. Warm 95th percentile 850mb temperatures suggest
record highs possible Saturday.

Early Sunday, a cold front moves through with chances for
precipitation. Cooler temperatures behind front will persist into
early next week.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Thursday)
Issued At 1023 AM MST Wed Mar 4 2020

VFR conditions will continue through most of the TAF period for
the majority of the area.

However, some SHRA/SHSN will develop across nern WY/nwrn SD/the
Black Hills this afternoon and evening, which could bring
localized MVFR/IFR conds. A few TSRA cannot be ruled out, esp.
over nwrn SD. Main concern in terms of impacts is over the nrn
Black Hills, where upslope snow may develop for a few hours
beginning in the 00-03z time period. Additionally, as a cold front
crosses the area from N-S, a brief period of SHSN/snow squalls
will be possible, which could again bring locally reduced conds.

Otherwise, gusty NW winds will develop across the area this aftn
and especially this evening with rapidly rising pressure behind
the front.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Helgeson
AVIATION...Sherburn
Hazardous weather outlook, Mar 4, 4:24 AM MST, 9 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
424 AM MST Wed Mar 4 2020

SDZ001-002-012>014-025>027-029>032-041>044-046-047-049-072>074-
051300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Foot Hills-Rapid City-Southern Foot Hills-
Southern Black Hills-Custer Co Plains-Pennington Co Plains-Haakon-
Fall River-Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-
424 AM MST Wed Mar 4 2020 /524 AM CST Wed Mar 4 2020/

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...south central South Dakota...southwestern South
Dakota...and the Black Hills of South Dakota.

.DAY ONE...Today and Tonight

The grassland fire danger index will reach the high to very high
category today across the western and south-central South Dakota
plains. In addition, northwest winds will increase late this
afternoon, with gusts of 30 to 45 mph possible through the night.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The grassland fire danger index will reach the high to very high
category again on Thursday afternoon, with high to extreme fire
danger possible again Friday and Saturday. Also, northwest winds
will gust from 30 to 45 mph across much of the western through
south-central South Dakota plains until around midday Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ024-028-WYZ057-051300-
Northern Black Hills-Central Black Hills-Wyoming Black Hills-
424 AM MST Wed Mar 4 2020

This Hazardous Weather Outlook is for portions of the Black Hills
of South Dakota...and the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

Snow showers are expected later this afternoon and evening for
the northern and central Black Hills. Snowfall amounts should be
an inch or less.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

WYZ054>056-058-071-051300-
Northern Campbell-Southern Campbell-Western Crook-Weston-
Northeastern Crook-
424 AM MST Wed Mar 4 2020

This Hazardous Weather Outlook is for portions of northeast
Wyoming.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

Bunkers

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Perkins

When
March 4, 2:00 PM MST to 4:00 PM MST
Where
Perkins forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
45.491, -102.476 (the zone’s center; the record gives no point)

High Wind, Harding

When
March 4, 2:00 PM MST to 4:00 PM MST
Where
Harding forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
45.580, -103.496 (the zone’s center; the record gives no point)

High Wind, Ziebach

When
March 4, 3:00 PM MST to 5:00 PM MST
Where
Ziebach forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
44.980, -101.666 (the zone’s center; the record gives no point)

High Wind, Rapid City

When
March 4, 5:00 PM MST to 7:00 PM MST
Where
Rapid City forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Official NWS Observations
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

High Wind, Pennington Co Plains

When
March 4, 5:00 PM MST to 7:00 PM MST
Where
Pennington Co Plains forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 875604, 875605, 875606, 875607, 875608.